Get access

Falsely increased plasma lactate concentration due to ethylene glycol poisoning in 2 dogs

Authors


  • No offprints will be available from authors.

  • The authors declare no conflict of interest.

Address correspondence and reprint requests to

Dr. Kate Hopper, Department of Veterinary Surgical and Radiological Sciences, University of California, Davis, CA 95616, USA.

E-mail: khopper@ucdavis.edu

Abstract

Objective

To describe false increases in plasma lactate concentration measured on point-of-care analyzers in 2 dogs with ethylene glycol (EG) intoxication.

Case Summary

Two dogs presenting with EG intoxication had extreme increases of plasma lactate concentrations recorded on a point-of-care machine. Laboratory analysis by spectrophotometry of lactate concentration determined these lactate measurements to be erroneous. False increases in plasma lactate concentration were demonstrated in 2 out of 3 point-of-care machines tested.

New or Unique Information Provided

Glycolate, a toxic metabolite of EG, can interfere with the measurement of plasma lactate by some analyzers and this may delay the correct diagnosis of EG toxicity if not recognized.

Get access to the full text of this article

Ancillary